Winter Storm, Ballard
- When
- February 15, 4:00 PM CST to 11:55 PM CST
- Where
- Ballard forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.058, -88.999 (the zone’s center; the record gives no point)
A low pressure system tracked east-northeast from the lower Mississippi Valley to the Carolinas. On the north side of this low, widespread rain changed to snow, sleet, and freezing rain on the afternoon and evening of the 15th.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A low pressure system tracked east-northeast from the lower Mississippi Valley to the Carolinas. On the north side of this low, widespread rain changed to snow, sleet, and freezing rain on the afternoon and evening of the 15th. The precipitation was mostly in the form of freezing rain from the Land-Between-The-Lakes area westward, where isolated power outages and tree damage occurred. Power lines came down across U.S. Highway 62 near Gilbertsville in Marshall County, blocking both lanes. At a church near Dexter in Calloway County, an uprooted tree landed partially on an outdoor picnic pavilion. Around one-quarter inch of ice glazed trees and power lines across far western Kentucky, including the Paducah, Mayfield, Benton, and Murray areas. The highest reported ice accumulation was about 0.4 inch in Eddyville in Lyon County. Road pavement temperatures were slow to drop below freezing, but some slush and ice developed on roads before the precipitation ended. A single-vehicle accident on Interstate 24 over the Ohio River closed the westbound lanes for a short time. The metal-grating bridge over the Ohio River on U.S. 45 from Brookport to Paducah was closed due to icing. Elsewhere across western Kentucky, the wintry precipitation was mostly in the form of sleet and snow. Sleet and snow accumulations were generally an inch or less.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 15, 2:55 PM CST, 1 hour 5 minutes earlier.
Area Forecast Discussion
National Weather Service Paducah KY
255 PM CST Fri Feb 15 2019
.SHORT TERM...(Tonight through Saturday night)
Issued at 219 PM CST Fri Feb 15 2019
Winter weather advisory still looking pretty good for late this
afternoon through the evening hours. Rain/freezing rain/sleet mix
seems to be picking up out in portions of se MO, as radars
continue to load up in that region. Temperatures are falling
slowly once precip begins and evaporative cooling effects set in.
Many locations, except for southeastern counties in the southern
Pennyrile of western KY, should be very close to or below
freezing come the evening commute, or shortly thereafter as
evening high school events get underway. The 6 PM to 11 PM time
frame may end up bringing the highest impacts, as precip tries to
pick up along/east of the MS River and temps continue to fall.
It is still very uncertain as to the exact type of winter precip
that will occur. Thermodynamic progs continue to differ from model
to model, mainly with respect to the depth and degree on the warm
layer aloft. Best guess is still mainly snow/sleet north of a Cape
Girardeau MO to Vienna IL to Greenville KY line, with mainly
freezing rain and sleet south of that line.
However, we believe the main point to convey is that regardless
of the precip type and exact amounts, impacts to untreated
roadways, and especially elevated roads, could be fairly
significant during key time frames on a busy Friday evening. Even
a few sporadic power outages cannot be ruled out down closer to
the AR and TN borders. Winds picking up into the 15 to 20 mph
range could add an impact to any ice covered tree limbs and power
lines.
After a break in precip chances on Saturday, a weak mid level
short wave will will brush through the region Saturday night.
This could bring a bit of VERY light snow, sleet or freezing
rain, mainly to portions of southern Mo and sw IN, where surface
temps may fall back to near or below freezing. Most other
locations should stay above freezing, and will have less chances
for measurable precip.
.LONG TERM...(Sunday through Friday)
Issued at 253 PM CST Fri Feb 15 2019
The extended portion of the WFO PAH forecast will begin with
southwest flow aloft and a nearly vertically stacked closed low over
northeast NE/northwest IA. Most of the numerical model suite appears
to introduce a moderate dry slot from Arkansas and southern Missouri
during the morning hours, effectively shutting of precipitation by
Sunday afternoon. There is still a small signal through at least 9
am CST on Sunday for rain to fall in sub-freezing air along and
north of a Poplar Bluff MO, Marion IL, and Dale IN line.
Ridging will build in across the WFO PAH forecast area late Sunday
through Tuesday as the main trough across the U.S. retrogrades and
deepens over the four corners area of the desert Southwest U.S. Most
of the moisture trajectory from the Carolinas, which would keep most
of the area dry through Monday evening.
As the western U.S. upper trough digs southeast on Tuesday, energy
in the trough shears out, generating an elongated surface
reflection/low pressure systems from southern Texas into central
Tennessee through Wednesday. There will likely overrunning
precipitation from the south late Tuesday afternoon into early
Tuesday evening. With some ageostrophic response expected as the main
energy from the trough moves into the Middle Mississippi Valley,
there will be some cold air advection that will develop into the
area from the north. This may change some of the precipitation into
a rain/snow mix from Poplar Bluff MO to Evansville IN late Tuesday
night into Wednesday morning until the lift from the trough moves
into the eastern Great Lakes.
Another, but brief, ridging episode will move back across the WFO
PAH forecast area on Thursday as more energy (upper lows) move into
the western and southern part of the western U.S. trough. This will
dry things out briefly on Thursday.
A repeat of the Tuesday scenario is expected again late Thursday
night into Friday. With slightly cooler air in place, it may take a
little longer for the precipitation to turn over to rain on Friday
morning. However, this system is expected to be quick mover and
should exist the region by Friday night.
&&
.AVIATION...
Issued at 1151 AM CST Fri Feb 15 2019
For the 18z Friday WFO PAH TAF issuance, mixed bag of
precipitation types, especially for KCGI and KPAH from now
through 06z-07z Saturday. Ceilings were dropped from VFR to MVFR
category between 21z and 03z with corresponding reductions to
MVFR/upper IFR visibilities as the height of the storm moves
through the WFO PAH forecast area.
A rapid improvement from MVFR to VFR should occur from northeast
(KEVV/KOWB) to southwest (KCGI/KPAH) after 05z Saturday.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Winter Weather Advisory until 3 AM CST Saturday for ILZ075>078-
080>094.
MO...Winter Weather Advisory until 3 AM CST Saturday for MOZ076-086-
087-100-107>112-114.
IN...Winter Weather Advisory until 3 AM CST Saturday for INZ081-082-
085>088.
KY...Winter Weather Advisory until 3 AM CST Saturday for KYZ001>022.
&&
SHORT TERM...MEFFERT
LONG TERM...Smith
AVIATION...SmithHazardous Weather Outlook National Weather Service Paducah KY 328 PM CST Fri Feb 15 2019 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-162130- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 328 PM CST Fri Feb 15 2019 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight Snow, sleet and freezing rain are expected across the region this afternoon through tonight. Please refer to the Winter Weather Advisory for details. Minor to moderate flooding is forecast on most area rivers, with some not expected to crest until well into next week. Refer to the flood warnings and statements for details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Very light freezing rain and snow will be possible Saturday night from the Ozark Foothills through southern Illinois and the Evansville Tri State. Isolated slick spots may develop on bridges and untreated roads. There is a chance of a wintry mix Tuesday night and again Thursday night over the northwest part of the outlook area. At this time, it is too early to determine any measurable snow amounts. Minor to moderate flooding is forecast on most area rivers, with some not expected to crest until well into next week. Refer to the flood warnings and statements for details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. However, spotters should forward any snow or ice accumulation reports to the National Weather Service.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1125 AM CST FRI FEB 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM SLEET 1 SE CAPE GIRARDEAU 37.30N 89.54W
02/15/2019 U0.0 INCH CAPE GIRARDEAU MO TRAINED SPOTTER
FREEZING RAIN HAS TRANSITIONED TO SLEET,
WITH ACCUMULATIONS BEGINNING ON ROADWAYS.
&&
SPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
141 PM CST FRI FEB 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0129 PM FREEZING RAIN 5 W FARIDEALING 36.66N 90.70W
02/15/2019 M0.10 INCH RIPLEY MO TRAINED SPOTTER
CURRENT CONDITIONS, FREEZING RAIN. NEARLY
ONE INCH ICICLES HANGING OFF PATIO
FURNITURE. TEMPERATURE 31.6. NO REAL
ACCUMULATION ON THE GROUND.
&&
DJMThe national radar mosaic for the moment the first event began.
12 winter weather, 10 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, February 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 801433, 801443, 801444, 801450, 801451, 801454, 801434, 801435, 801436, 801440, 801445, 801446, 801452, 801453, 801437, 801438, 801439, 801447, 801441, 801442, 801448, 801449.